Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 50, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 12, 1997, 10:33 PM CDT for Archer County, Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 1997, 10:33 PM CDT (03:33 UTC)
- Expired
- Jun 12, 1997, 11:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Archer County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:35 PM CDT | Hail 1.75 | Windthorst, TX | |
| Jun 12, 11:10 PM CDT | Hail 2 | Windthorst, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 10:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3593 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 130334
TOROKC
TXC009-130400-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1033 PM CDT THU JUN 12 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHERN TEXAS
SOUTHERN ARCHER
INCLUDING THE FOLLOWING LOCATIONS
ARCHER CITY AND WINDTHORST
AT 1033 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 6
MILES SOUTH OF ARCHER CITY.
THE STORM WAS MOVING SOUTHEAST AT 15 MPH.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO SHELTER BELOW GROUND IF POSSIBLE.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. LEAVE MOBILE HOMES FOR A REINFORCED STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.
LAT...LON 3339 9842 3340 9878 3362 9871 3362 9841
CMSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 12, 9:45 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 12, 9:45 PM CDT, 48 minutes before
FPUS3 KOKC 130245 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT THU JUN 12 1997 WE HAVE TWO AREAS OF SVR THUNDERSTORMS ACRS THE FCST AREA THIS EVENING. A SMALLER ONE OVER THE N TX CNTYS WITH SVR WX CONFINED MAINLY TO BAYLOR...WICHITA AND ARCHER CNTYS. A LARGER AREA OF SEVERE THUNDERSTORMS IS CURRENTLY OVER NORTHWEST OK WITH THE STMS INHERITED FM THE TX PNHDL. THIS AREA SEEMS LIKE IT IS DVLPG INTO AN MCS WITH UPR 60/LWR 70 DEG DWPTS AND LLJ FEEDING INTO IT. UPR S/WV OVR NE NMEX AND JET MAX HEADED THIS WAY WILL ONLY AID FURTHER TSTM DVLPMT. DID AN UPDATE ARND 9 PM TO ADD A FEW SVR STMS TO CNTL ZNS WITH HI DWPT AIRMASS STAYING OVR THE AREA. TEMPS AND WINDS LOOK GOOD FOR NOW SO WL NOT MAKE ANY CHANGES FCSTID = 17/MMT .OKC... OK...TORNADO WATCH UNTIL 1 AM ZNS 009>011-014>016-021-022-033>037. TX...TORNADO WATCH UNTIL 1 AM ZNS 083>089.
In the hours before
Local storm report, Jun 12, 9:05 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT THU JUN 12 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM LAKE KICKAPOO TX 0.75 INCH HAIL
06/12/97 ARCHER
0840 PM 1 NW IOWA PARK TX 1.00 INCH HAIL
06/12/97 WICHITA
MCCLURELocal storm report, Jun 12, 10:08 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 1 SW BUFFALO OK 58 MPH WIND GUST, MEASURED
06/12/97 HARPER OKLAHOMA MESONETWORKLocal storm report, Jun 12, 10:13 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 1 SW BUFFALO OK 58 MPH WIND GUST, MEASURED
06/12/97 HARPER OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 46 min |
| Jun 12, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 46 min |
| Jun 12, 8:35 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 40 min |
| Jun 12, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 64 min |
| Jun 12, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 63 min |
| Jun 12, 10:40 PM CDT | Flash Flood Warning | OUN | Archer | 3 hr |
| Jun 12, 11:03 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 27 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.